Alert archive / Indiana / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 67, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 2, 2009, 5:08 PM EDT for Clay County, Vigo County, Indiana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 2, 2009, 5:08 PM EDT (21:08 UTC)
- Expired
- Jun 2, 2009, 5:49 PM EDT
- In force
- 41 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
Counties Clay County, IN, Vigo County, IN
The radar
The Indianapolis radar (KIND), 96 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 2, 3:18 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1021 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIND 022108 SVRIND INC021-167-022200- /O.NEW.KIND.SV.W.0067.090602T2108Z-090602T2200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 508 PM EDT TUE JUN 2 2009 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN CLAY COUNTY IN WEST CENTRAL INDIANA... SOUTHERN VIGO COUNTY IN WEST CENTRAL INDIANA... * UNTIL 600 PM EDT/500 PM CDT/ * AT 508 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR PRAIRIETON...OR 11 MILES SOUTHWEST OF TERRE HAUTE...AND MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PIMENTO AROUND 520 PM EDT... RILEY AROUND 540 PM EDT... CORY AROUND 550 PM EDT... STAUNTON AROUND 600 PM EDT... THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 9 AND 19. LAT...LON 3952 8718 3927 8716 3926 8753 3936 8754 TIME...MOT...LOC 2108Z 252DEG 18KT 3933 8749 $$ KOCH
2 follow-up statements
000 WWUS53 KIND 022121 SVSIND SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 521 PM EDT TUE JUN 2 2009 INC021-167-022200- /O.CON.KIND.SV.W.0067.000000T0000Z-090602T2200Z/ CLAY-VIGO- 521 PM EDT TUE JUN 2 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT/500 PM CDT/ FOR WESTERN CLAY AND SOUTHERN VIGO COUNTIES... AT 521 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR RILEY...OR 8 MILES SOUTH OF TERRE HAUTE...MOVING EAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... CORY AROUND 535 PM EDT... STAUNTON AROUND 540 PM EDT... LAT...LON 3952 8718 3927 8716 3926 8753 3936 8754 TIME...MOT...LOC 2122Z 253DEG 27KT 3937 8733 $$ KOCH
000 WWUS53 KIND 022149 SVSIND SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 549 PM EDT TUE JUN 2 2009 INC021-167-022159- /O.CAN.KIND.SV.W.0067.000000T0000Z-090602T2200Z/ CLAY-VIGO- 549 PM EDT TUE JUN 2 2009 ...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CLAY AND SOUTHERN VIGO COUNTIES IS CANCELLED... THE STRONGEST PART OF THE STORM HAS MOVED OUT OF THE WARNED AREA. LAT...LON 3952 8718 3927 8716 3926 8753 3936 8754 TIME...MOT...LOC 2149Z 253DEG 27KT 3943 8708 $$ KOCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:30 PM EDT, 1 hour 38 minutes earlier.
Area forecast discussion, Jun 2, 3:30 PM EDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 330 PM EDT TUE JUN 2 2009 .DISCUSSION... RADAR MOSAIC SHOWS THUNDERSTORMS FORMING ALONG THE STATIONARY FNT ACRS CENTRAL INDIANA /CURRENTLY RIGHT OVR KIND/ AND SCT THUNDERSTORMS ACRS SRN IL...MO...KY...OH. TEMPS ACRS THE FA RANGE FROM UPR 80S S OF THE BOUNDARY TO MID 70S NORTHERN FA. WINDS NELY N OF THE BOUNDARY AND SWLY TO THE SOUTH OF IT. FORECAST FOCUS IS ON POPS/SEVERE/FLOOD POTENTIAL THIS EVENING/TONIGHT. GENERALLY LEANED TOWARD THE NAM WHERE TIMING DIFFERENCES OCCURRED AS GFS SEEMS TO BE A SLOW OUTLIER WITH FROPA. FOR TEMPS THEN LEANED MORE HEAVILY ON MET GUIDANCE. THIS AFTERNOON/EVENING...SCT CONVECTION FORMING ALONG THE BOUNDARY WILL CONTINUE THRU THE AFTERNOON/EVENING AND COVERAGE WILL INCREASE. PLENTY OF INSTABILITY SOUTH OF THE BOUNDARY WITH LAPS SFC CAPES OF 2000-3000 J/KG BUT IT DROPS OFF QUICKLY TO THE N. SHEAR FAIRLY WEAK SOUTH OF THE BOUNDARY BUT INCREASES NORTH OF THE BOUNDARY. EXPECTING SVR STORMS WITH THE MAIN THREATS OF WIND AND HAIL. WL ALSO HAVE TO WATCH HEAVY RAIN UP ACRS THE NORTH WHICH RECEIVED AROUND 2 INCHES LAST NIGHT. KEPT LIKELY POPS ACRS THE NORTH AND HIGH CHC POPS S. TONIGHT...SEVERE POTENTIAL SHUD DIMINISH WITHIN A COUPLE HOURS OF SUNSET AS INSTABILITY DROPS OFF. S/W APPROACHES THE FA AND LL JETLET PICKS UP ACRS THE SW. WITH THIS IMPINGING ON THE FNT EXPECT TO SEE STORMS CONTINUE. PW OF 1.5-2 INCHES MOVES ACRS THE AREA AS WELL. ALL THIS TOGETHER POINTS TO HEAVY RAIN AND FLOODING/FLASH FLOODING POTENTIAL. NAM/GFS BOTH GIVING OVER 2 INCH BULLSEYE ACRS THE AREA BUT SOUTH OF THE HEAVY RAIN AXIS FROM LAST NIGHT. THIS WL BEAR WATCHING. FOR POPS WENT CATEGORICAL EXCEPT FOR LIKELIES FAR S. WED...KEPT LIKELIES ACRS MUCH OF THE AREA IN THE MORNING AND THE SE IN THE AFTERNOON. WHILE SFC FNT IS S AND JUST ABOUT TO THE OH RVR BY 12Z...850 FNT IS STILL ACRS THE FA. PLENTY OF CONVERGENCE ALOFT WITH THIS FEATURE...HENCE THE HIGH POPS. ELEVATED NATURE WILL NOT PRECLUDE THUNDER BUT SHUD PRECLUDE ANY SVR RISK. KEPT FCST DRY THU-SAT. AFTER THAT MODELS NOT IN GOOD AGREEMENT ON TIMING OR STRENGTH OF NEXT SYSTEM AND FRONTAL POSITIONS WITH IT. FOR THIS REASON KEPT CHC THUNDER GOING SAT NT THRU MON NT. WILL HAVE TO REFINE AS MODELS COME INTO BETTER AGREEMENT IN THE COMING DAYS. && .AVIATION...DISCUSSION FOR 18Z TAFS CU STARTING TO POP ACRS WCNTRL IL AND TEMPS ARE NEAR CONVECTIVE TEMPS. SO...EXPECT TRWS TO POP UP NEAR QUASI-STBRY BOUNDARY JUST N OF HUF AND IND NEAR ISSUANCE TIME. WL GO WITH VCTS THERE TO START TEMPO TRWS FM 00Z-04Z AT WHICH TIME BEST LIFT ASSOCIATED WITH APRCHG S/W OCCURRS AND RAPID REFRESH WAS SHOWING INCRSD ACTIVITY. OTHERWISE...WL JUST GO WITH VCTS AFT 21Z AT BMG. AT KLAF...WL JUST GO WITH VCSH AND CBS AS ATMS THERE ONLY SLIGHTLY UNSTABLE COMPARED TO THE 2500-3000 J/KG CAPE S OF THE FNT. ACTIVITY SHOULD WANE OVERNGT WITH LOSS OF SS AS WAS THE CASE LAST NGT. ALSO...WL END THE ACTIVITY FM N TO S AS THE FNT SLIDES SE OVERNGT. SW WINDS LESS THAN 10 KTS TODAY S OF THE FNT AND NE LESS THAN 10 KTS N OF THE FNT. COULD AGAIN BE SOME IFR CONDITIONS TNGT IN AREAS THAT RECEIVE A LOT OF RAIN...BUT ATTM...WL HOLD OFF UNTIL THE EVE TAFS WHEN WE HAVE A BETTER IDEA WHERE THAT RAIN FALL. OTHERWISE...LOOK FOR MOSTLY VFR CIGS. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && AVIATION...MK PUBLIC...CP
Hazardous weather outlook, Jun 2, 3:52 PM EDT, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 352 PM EDT TUE JUN 2 2009 INZ021-028>031-035>049-051>057-060>065-067>072-032000- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 352 PM EDT TUE JUN 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL INDIANA THIS EVENING AND TONIGHT. SOME STORMS COULD BE SEVERE PRODUCING LARGE HAIL AND DAMAGING DOWNBURST WINDS. WITH A STATIONARY FRONT ACROSS THE AREA AN ISOLATED TORNADO CANNOT BE RULED OUT. THE STORMS ARE ALSO EXPECTED TO PRODUCE HEAVY RAINS CREATING A RISK FOR FLASH FLOODING TONIGHT. AS USUAL...ANY STORMS WILL ALSO BE A THREAT TO PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. MORE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY BUT NO SEVERE WEATHER IS EXPECTED. ADDITIONAL LOCALLY HEAVY RAINS WILL BE POSSIBLE. THERE IS A FLOOD ADVISORY FOR BANKFULL CONDITIONS ON THE WABASH RIVER FROM TUESDAY THROUGH FRIDAY. SEE THE LATEST FLOOD STATEMENT FOR DETAILS. THERE IS ALSO A CHANCE FOR THUNDERSTORMS SATURDAY NIGHT THROUGH MONDAY. IT IS TOO EARLY TO DETERMINE IF THESE STORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE)
In the hours before
Local storm report, Jun 2, 3:42 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
342 PM EDT TUE JUN 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 PM HAIL 2 S ROCKVILLE 39.74N 87.23W
06/02/2009 E0.88 INCH PARKE IN LAW ENFORCEMENT
&&
PUMALocal storm report, Jun 2, 4:05 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
405 PM EDT TUE JUN 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 4 SSW NEW CASTLE 39.87N 85.39W
06/02/2009 E1.75 INCH HENRY IN AMATEUR RADIO
DAMAGE TO VEHICLE WINDSHIELD.
&&
ETERRELLLocal storm report, Jun 2, 4:18 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
418 PM EDT TUE JUN 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 1 S BAINBRIDGE 39.75N 86.81W
06/02/2009 E1.00 INCH PUTNAM IN EMERGENCY MNGR
&&
ETERRELLLocal storm report, Jun 2, 4:47 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
447 PM EDT TUE JUN 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM HAIL INDIANAPOLIS 39.78N 86.15W
06/02/2009 E0.75 INCH MARION IN TRAINED SPOTTER
SOUTH ST AND ILLINOIS
&&
ETERRELLLocal storm report, Jun 2, 4:55 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
455 PM EDT TUE JUN 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM HAIL BROWNSBURG 39.84N 86.39W
06/02/2009 E0.88 INCH HENDRICKS IN TRAINED SPOTTER
NICKLE HAIL COVERING GROUND.
&&
ETERRELLSpecial weather statement, Jun 2, 5:00 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 500 PM EDT TUE JUN 2 2009 INZ037-039-040-046>048-054>056-022300- BOONE-HAMILTON-HANCOCK-HENDRICKS-JOHNSON-MADISON-MARION-MORGAN- SHELBY- 500 PM EDT TUE JUN 2 2009 ...SHELF CLOUD PASSING THROUGH INDIANAPOLIS... A SHELF CLOUD ALONG THE LEADING EDGE OF STRONG TO SEVERE THUNDERSTORMS PUSHING INTO INDIANAPOLIS METROPOLITAN AREA WILL BE MOVING THROUGH THE CITY OVER THE NEXT ONE TO TWO HOURS. THESE TURBULENT...LOW HANGING CLOUDS OFTEN TIMES CAN APPEAR TO BE SIMILAR TO FUNNEL CLOUDS. HOWEVER...THESE ARE NOT FUNNELS. THESE ARE MERELY TURBULENT CLOUD FRAGMENTS THAT...WHILE APPEARING OMINOUS...ARE NOT ACTUALLY ROTATING...AND DO NOT POSE A DANGER TO THOSE ON THE GROUND. THE KEY TO IDENTIFYING A FUNNEL CLOUD IS ORGANIZED AND PERSISTENT ROTATION ABOUT A VERTICAL AXIS. WHILE THESE TURBULENT CLOUD FRAGMENTS MAY APPEAR TO ROTATE...THIS MAY BE A RESULT OF THE CHAOTIC MOTIONS ALONG THIS BOUNDARY. BE SURE TO WATCH FOR ANY PERSISTENT AND ORGANIZED ROTATION ABOUT A VERTICAL AXIS...TO IDENTIFY WHETHER OR NOT YOU ARE VIEWING A FUNNEL CLOUD. NIELD
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 9:03 PM EDT | Flash Flood Warning | IND | Tipton | 3 hr |
| Jun 1, 9:56 PM EDT | Flash Flood Warning | IND | Tippecanoe, Warren | 94 min |
| Jun 1, 10:40 PM EDT | Flash Flood Warning | IND | Clinton | 95 min |
| Jun 1, 11:26 PM EDT | Areal Flood Warning | IND | Tippecanoe, Warren | 3 hr |
| Jun 1, 11:55 PM EDT | Areal Flood Warning | IND | Clinton, Tippecanoe, Tipton | 3 hr |
| Jun 2, 11:51 AM EDT | River Flood Advisory | IND | Fountain, Parke, Tippecanoe, Vermillion, Warren | 23 hr |
| Jun 2, 11:51 AM EDT | River Flood Advisory | IND | Fountain, Parke, Vermillion, Warren | 23 hr |
| Jun 2, 11:51 AM EDT | River Flood Advisory | IND | Parke, Vermillion, Vigo | 23 hr |
| Jun 2, 11:51 AM EDT | River Flood Advisory | IND | Parke, Vermillion, Vigo | 23 hr |
| Jun 2, 11:51 AM EDT | River Flood Advisory | IND | Sullivan, Vigo | 23 hr |
| Jun 2, 11:51 AM EDT | River Flood Advisory | IND | Knox, Sullivan | 23 hr |
| Jun 2, 11:51 AM EDT | River Flood Advisory | IND | Knox, Sullivan | 23 hr |
| Jun 2, 3:00 PM EDT | Severe Thunderstorm Warning | IND | Parke, Vermillion | 45 min |
| Jun 2, 3:30 PM EDT | Severe Thunderstorm Warning | IND | Montgomery, Parke, Putnam | 45 min |
| Jun 2, 3:43 PM EDT | Severe Thunderstorm Warning | IND | Henry | 47 min |
| Jun 2, 4:14 PM EDT | Severe Thunderstorm Warning | IND | Hendricks, Putnam | 46 min |
| Jun 2, 4:42 PM EDT | Severe Thunderstorm Warning | IND | Hendricks, Marion | 48 min |
| Jun 2, 5:26 PM EDT | Severe Thunderstorm Warning | IND | Hamilton, Hancock, Madison, Marion | 49 min |
| Jun 2, 5:37 PM EDT | Severe Thunderstorm Warning | IND | Hamilton, Madison | 38 min |
| Jun 2, 5:44 PM EDT | Severe Thunderstorm Warning | IND | Clay, Owen, Putnam | 22 min |
| Jun 2, 5:45 PM EDT | Flash Flood Warning | IND | Hamilton, Hancock, Madison, Marion | 3 hr |
| Jun 2, 6:03 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Madison | 9 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.